Louisiana, 2009Damaging Wind in Louisiana, December 24, 2009
December 24, 2009 · NWS LIX · 1 event in 1 county or zone
Scattered strong to severe thunderstorms affected southeast Louisiana as a strong upper level storm system and an associated cold front moved across the lower Mississippi Valley and central Gulf Coast region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms affected southeast Louisiana as a strong upper level storm system and an associated cold front moved across the lower Mississippi Valley and central Gulf Coast region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 24, 7:28 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Dec 24, 7:28 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
728 AM CST THU DEC 24 2009
.UPDATE...
.SOUNDING DISCUSSION...
THE ATMOSPHERE REMAINS SATURATED FROM THE SURFACE UP TO NEAR 820
MB AND NEAR 630 MB...PRECIPITABLE WATER VALUE IS 1.22 INCHES. THE 0
TO 3 KM STORM RELATIVE HELICITY VALUE HAS RISEN TO 554 AND THE 0
TO 6 KM STORM MOTION IS OUT OF THE SOUTHWEST AT 27 KNOTS. WINDS
ARE OUT OF THE SOUTHEAST AT THE SURFACE SHIFTING SOUTH THEN
SOUTHWEST ABOVE 650 MB...40 KNOT WINDS ARE OCCURRING JUST OFF THE
SURFACE NEAR 1000 FEET.
&&
.PREV DISCUSSION... /ISSUED 508 AM CST THU DEC 24 2009/
UPDATE...
PRODUCTS HAVE BEEN UPDATED FOR ISSUANCE OF TORNADO WATCH 807 WHICH
IS IN EFFECT UNTIL 1 PM.
PREV DISCUSSION... /ISSUED 426 AM CST THU DEC 24 2009/
SHORT TERM...
UPPER LOW CENTERED OVER THE PERMIAN BASIN CONTINUES TO CHARGE
EASTWARD ACROSS TEXAS. SLIGHTLY MORE COMPLEX SFC FEATURES WITH COLD
FRONT JUST EAST OF HOUSTON RACING TOWARDS PREFRONTAL TROUGH OVER
WESTERN LA. THESE TWO WILL MERGE WITHIN THE NEXT FEW HOURS. AREA OF
STRONG DIFFLUENCE WILL SHIFT EWD ALONG WITH COLD FRONT. LIXCWA
REMAINS IN WARM AND MOIST AREA WITH LOW TO MID 60 TD/S AND MID TO
UPPER TEMPS. 06Z SOUNDING SHOWS MODERATE INSTABILITY WITH STRONG
DIRECTIONAL SHEAR IN THE LOWER LEVELS. A LARGE DRY SLOT EXISTS FROM
AROUND 600 TO 300MB. WITH A LACK OF UPR LVL FORCING AND LIMITED
INSTABILITY. THIS IS LIKELY THE CULPRIT FOR SUCH LITTLE CURRENT
PRECIP COVERAGE AS LCH HAS A MORE INST AND IS CLOSER TO THE
APPROACHING FRONT AND UPPER LOW. MORE DISCRETE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG WESTERN ZONES THIS MORNING AND PROGRESS
EASTWARD THROUGHOUT THE DAY. GFSBUF SOUNDINGS INDICATE INCREASING
SHEAR AND CAPE AS THE FRONT APPROACHES. ONE CONCERN NOTED IN THIS
MODEL SOUNDING IS LOW LEVEL WARMING AROUND 850MB. IN DOING
THIS...AND AREA OF VERY STEEP LAPSE RATES WILL DEVELOP JUST ABOVE
THIS LAYER. THE POTENTIAL RESULT WOULD BE BETTER TRANSPORT OF STRONG
WINDS TO THE SURFACE. SO...COULD SEE MORE WIDESPREAD DAMAGING WINDS
ACROSS THE AREA THAN PREVIOUSLY EXPECTED.
BACK EDGE OF THE RAIN SHIELD SHOULD EXIT THE CWA TONIGHT BEFORE
MIDNIGHT. STRONG COLD AIR ADVECTION WILL BRING TEMPS DOWN INTO THE
MID 30S TO AROUND 40 OVERNIGHT ALONG WITH MODERATE WESTERLY WINDS.
SO TEMPS WILL FEEL COOLER THAN ACTUAL.
LONG TERM...
MUCH MORE PLEASANT...ALBEIT UNSEASONABLY COOL...WEATHER EXPECTED FOR
CHRISTMAS DAY THROUGH THE WEEKEND. NOT EXPECTING ANY RAIN AND SKIES
SHOULD BE SUNNY TO PARTLY CLOUDY. PERSISTENT NORTHERLY FLOW THROUGH
THIS PERIOD WILL LEAD TO HIGHS WILL RANGE FROM UPPER 40S TO MID 50S
AND LOWS IN THE UPPER 20S ALONG THE MS/LA BORDER TO MID 30S ON THE
COAST. DEEP UPPER LOW OVER THE GREAT LAKES REGION WILL FINALLY EJECT
NE EARLY NEXT WEEK. MORE ZONAL PATTERN WILL ENSUE MON AND TUES UNTIL
THE NEXT TROUGH APPROACHES. MODELS INDICATE A MUCH WEAKER TROUGH
THAN THE CURRENT MOVING THROUGH...HOWEVER...MOISTURE WILL RETURN AS
A SFC LOW DEVELOPS ALONG THE NORTHERN GULF. RAIN CHANCES WILL BE ON
THE INCREASE FROM LATE TUES NIGHT THROUGH THURSDAY MORNING.
MEFFER
AVIATION...
BIG ISSUES THROUGH THE MORNING WILL BE LOW CLOUDS THEN STRONG TO
SEVERE TSRA. KBTR-KMCB WILL HAVE CIGS VARYING BETWEEN MVFR AND IFR
WITH KMSY-KGPT MOSTLY MVFR. A COLD FRONT WILL MOVE THROUGH TODAY
WITH A SQUALL LINE EXPECTED ALONG IT. STORMS ARE EXPECTED TO BE
QUITE STRONG WITH WIND GUSTS POSSIBLY UP TO 60 KTS. A FEW STORMS
COULD DEVELOP AHEAD OF THE LINE AND MAY BECOME SVR PROVIDING AN
INCREASED TORNADO RISK. GRADIENT WINDS WILL BE QUITE STRONG AS WELL
WITH SRLY WINDS AHEAD OF THE FRONT AROUND 15-20KT WITH GUSTS UP TO
30KTS. WINDS WILL REMAIN STRONG AFTER THE FRONTAL PASSAGE AND VEER
AROUND THE THE WEST. THE FRONT SHOULD PASS THROUGH KBTR AND KMCB
AROUND 16-17Z THEN KHDC AROUND 18Z...KMSY/KASD 18-19Z...AND THEN
THROUGH KGPT AROUND 19-20Z. 22/TD
MARINE...
STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO PRODUCE HIGH END SMALL
CRAFT ADVISORY CONDITIONS BOTH AHEAD OF AND BEHIND THE COLD FRONT
TODAY AND TONIGHT WITH OCCASIONAL GUSTS ABOVE GALE FORCE EXPECTED.
HAVE MAINTAINED A SMALL CRAFT ADVISORY AT THIS TIME...BUT WILL HAVE
TO CONSIDER UPGRADING TO A GALE WARNING IF THE SUSTAINED WINDS GET
UP AROUND 30 KNOTS. SEAS...ALREADY RUNNING 7 TO 10 FEET EARLY THIS
MORNING...WILL BUILD TO AS HIGH AS 11 TO 13 FEET OVER MUCH OF THE
COASTAL WATERS THIS AFTERNOON AND EVENING. THUNDERSTORMS THAT MOVE
THROUGH THE MARINE AREA COULD BE SEVERE AND PRODUCE WINDS OVER 50
KNOTS AND ISOLATED WATERSPOUTS. STRONG NORTHWEST WINDS WILL CONTINUE
AT SMALL CRAFT ADVISORY CRITERIA CHRISTMAS MORNING...THEN SEAS WILL
STAY UP NEAR 7 FEET OVER THE OFFSHORE WATERS EVEN AS WINDS SUBSIDE
CHRISTMAS AFTERNOON. COLD HIGH PRESSURE WILL SETTLE OVER THE CENTRAL
GULF COAST REGION CHRISTMAS DAY INTO SATURDAY...BUT THE PRESENCE OF
THE COLD AIR WILL NOT LET WINDS GET TOO LIGHT OVER THE WATER. IN
FACT...ADDITIONAL SURGES OF COOL TO COLD AIR WILL BRING WINDS UP TO
OR NEAR EXERCISE CAUTION CRITERIA SUNDAY INTO MONDAY. 22/TD
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 67 36 47 27 / 100 20 0 0
BTR 68 35 50 31 / 100 10 0 0
MSY 73 42 51 35 / 100 10 0 0
GPT 69 41 51 30 / 100 40 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM CST FRIDAY FOR LAZ066-070.
COASTAL FLOOD ADVISORY UNTIL 9 PM CST THIS EVENING FOR LAZ040-
062-064-069-070.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST FRIDAY FOR GMZ550-555-570-
575.
SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR GMZ530.
MS...COASTAL FLOOD ADVISORY UNTIL 9 PM CST THIS EVENING FOR
MSZ080>082.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST FRIDAY FOR GMZ555-570-575.
&&Hazardous weather outlook, Dec 24, 4:29 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
429 AM CST THU DEC 24 2009
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-251030-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
429 AM CST THU DEC 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY. A SQUALL
LINE IS LIKELY TO ACCOMPANY THE FRONT...AND STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED. THE MAIN THREATS WILL BE DAMAGING
STRAIGHT LINE WINDS...WHICH COULD BE WIDESPREAD AS WELL AS ISOLATED
TORNADOES POSSIBLE. THE TIME OF GREATEST THREAT APPEARS TO BE FROM
EARLY MORNING TO MID AFTERNOON.
RECENT HEAVY RAINFALL HAS RESULTED IN VERY SATURATED SOIL ACROSS
THE AREA. THIS MAY LEAD TO A HIGHER THAN NORMAL POTENTIAL FOR
SHALLOWLY ROOTED TREES TO BE UPROOTED BY STRONG WINDS.
ADDITIONALLY...HEAVY RAIN WILL BE POSSIBLE WITH THE HIGHEST
ACCUMULATIONS ALONG AND NORTH OF INTERSTATE 12.
SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR THE COASTAL WATERS
AND TIDAL LAKES THROUGH TONIGHT. WINDS OF 20 TO 30 KNOTS...WITH
OCCASIONAL GUSTS TO 40 KNOTS POSSIBLE...ESPECIALLY OVER THE
COASTAL WATERS. SEAS NEAR SHORE OF 5 TO 9 FEET AND 9 TO 11 FEET
OFFSHORE.
SEVERAL AREA RIVERS REMAIN NEAR OR ABOVE FLOOD STAGE. PLEASE REFER
TO THE LATEST RIVER FLOOD STATEMENTS AND RIVER FORECASTS FOR
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERAL AREA RIVERS WILL REMAIN NEAR OR ABOVE FLOOD STAGE. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS AND RIVER FORECASTS FOR
SPECIFIC DETAILS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUEST TODAY ACROSS SOUTHEAST LOUISIANA AS
WELL AS SOUTHERN AND COASTAL MISSISSIPPI. PLEASE RELAY ANY REPORTS
OF SEVERE WEATHER TO THE NATIONAL WEATHERS SERVICE OFFICE IN
SLIDELL OR TO YOUR LOCAL LAW ENFORCEMENT.
In the hours before
Special weather statement, Dec 24, 8:57 AM CST, 1 hour 57 minutes before
LAZ034-241600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
857 AM CST THU DEC 24 2009
...STRONG THUNDERSTORM MOVING NORTH AFFECTING POINTE COUPEE PARISH...
AT 856 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PALMETTO...OR ABOUT 18 MILES
SOUTHWEST OF BATCHELOR...MOVING NORTH AT 40 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BATCHELOR
AND LETTSWORTH
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
95/DM
Special weather statement, Dec 24, 9:35 AM CST, 1 hour 19 minutes before
LAZ034-046-241630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
935 AM CST THU DEC 24 2009
...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING IBERVILLE PARISH...
POINTE COUPEE PARISH...
AT 934 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CATAHOULA...OR ABOUT 20
MILES SOUTH OF RAMAH...MOVING NORTHEAST AT 35 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND...RAMAH...GROSSE TETE...MARINGOUIN...LOTTIE AND LIVONIA
BETWEEN 10 AM AND 1030 AM.
THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS 40 TO 50 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
24/RR
Special weather statement, Dec 24, 10:17 AM CST, 37 minutes before
LAZ034>037-046>050-056-057-059-065-066-MSZ069-241715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1017 AM CST THU DEC 24 2009
...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING IBERVILLE
PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...LIVINGSTON
PARISH...EAST BATON ROUGE PARISH...ASSUMPTION PARISH...ST. HELENA
PARISH...WEST BATON ROUGE PARISH...ST. JAMES PARISH...ASCENSION
PARISH...AMITE COUNTY...WEST FELICIANA PARISH...LAFOURCHE PARISH...
TERREBONNE PARISH...
AT 1013 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF ST.
FRANCISVILLE TO 71 MILES SOUTHWEST OF THIBODAUX...MOVING EAST AT 30
MPH.
OVER THE NEXT HOUR...THE LINE OF STRONG THUNDERSTORMS WILL CONTINUE
TO MOVE EASTWARD AND WILL AFFECT ALL AREAS OF SOUTHEAST LOUISIANA
AND SOUTHERN MISSISSIPPI THAT ARE GENERALLY WEST OF INTERSTATE 55.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST THURSDAY AFTERNOON
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
95/DM
Thunderstorm Wind, East Baton Rouge
- When
- December 24, 10:54 AM CST
- Where
- East Baton Rouge County, Baton Rouge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 30.470, -91.170
Thunderstorm winds knocked down a few trees in the vicinity of O'Neil Lane and South Harels Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 24, 20096 deaths · $2.1 million · 26 events
- Blizzard and Winter Storm in Oklahoma, December 24, 20093 deaths · $2.1 million · 42 events
- Winter Storm in Oklahoma, December 24 to 25, 20093 deaths · 19 events
- Tornadoes and Flooding in Louisiana, December 24, 20091 death · 4 injured · $5.8 million · EF2 · 25 events
- Flash Flooding and Flooding in Missouri, December 24 to 25, 20092 deaths · 11 events
- Blizzard and Winter Storm in Nebraska, December 24 to 27, 20091 death · 60 events
- Blizzard and Heavy Snow in Texas, December 24 to 25, 20091 death · 5 injured · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, December 24 to 25, 2009$5.8 million · 39 events
- Extreme Cold in Montana, December 24, 20091 death · 1 event
- Winter Storm in Iowa, December 24 to 25, 2009$1.4 million · 25 events
- Tornadoes and Flash Flooding in Louisiana, December 24, 20091 injured · $175,000 · EF1 · 16 events
- Flash Flooding and Heavy Rain in Arkansas, December 24, 2009$558,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208519.